Home News Cancer News Hormone Therapy-Related Hot Flashes Tied to Worse Breast Cancer Outcomes

Hormone Therapy-Related Hot Flashes Tied to Worse Breast Cancer Outcomes

Findings for chemotherapy-free patients with breast cancer

WEDNESDAY, June 29, 2022 (HealthDay News) — Adjuvant hormone therapy (AHT)-related hot flashes predict worse breast cancer outcomes among patients in clinical routine practice, according to a study recently published in the Journal of the National Comprehensive Cancer Network.

Erwei Zeng, from the Karolinska Institutet in Stockholm, and colleagues used data from the National Quality Registry for Breast Cancer, the Swedish Prescribed Drug Register, and the Swedish Cause-of-Death Register to identify 7,152 chemotherapy-free patients with breast cancer who initiated AHT in Stockholm from 2006 through 2019. Patients were followed until 2020.

The researchers found that patients who newly used drugs for hot flashes shortly after AHT initiation had worse disease-free survival (adjusted hazard ratio [HR], 1.67) and a higher treatment discontinuation rate (adjusted HR, 1.47). Stronger associations between drugs for hot flashes and discontinuation of AHT were seen among low-income patients (adjusted HR, 1.91) and those without first-degree relatives who had cancer (adjusted HR, 1.81) or died from cancer (adjusted HR, 1.71).

“The identification of adverse effects by the initiation of hot flash medications may identify a subset of patients with more severe hot flashes who are more likely to discontinue AHT and need more support for treatment adherence,” the authors write.

Abstract/Full Text

Copyright © 2022 HealthDay. All rights reserved.